Oregon, 2012

Hail and Damaging Winds in Oregon, April 23, 2012

April 23, 2012 · NWS MFR · 3 events in 2 counties and zones

A moist air mass combined with surface heating to induce thunderstorms on this day. Some of the thunderstorms contained strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A moist air mass combined with surface heating to induce thunderstorms on this day. Some of the thunderstorms contained strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 23, 1:30 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT MON APR 23 2012

.SHORT TERM...CONVECTION IS WELL UNDERWAY THIS AFTERNOON AS
HEATING CONTINUES TO DESTABILIZE THE ATMOSPHERE AND AN UPPER SHORT
WAVE APPROACHES. THUNDERSTORMS HAVE ERUPTED IN THE SIERRA WHICH
ARE NOW MOVING INTO MODOC COUNTY. ADDITIONAL TOWERS HAVE FORMED
OVER THE MOUNTAINS FURTHER WEST BUT ARE STILL WORKING AGAINST A
BIT OF A CAP. THIS CAP WILL ERODE OVER THE NEXT COUPLE OF HOURS
ALLOWING CONVECTION TO INCREASE IN COVERAGE. STORMS SHOULD BE MOST
PROMINENT OVER THE MOUNTAINS AND EAST OF AN AXIS OF MIXED LAYER
CAPE OF AROUND 1000 J/KG WHICH LIES FROM WESTERN SISKIYOU COUNTY
THROUGH JACKSON AND INTO EASTERN DOUGLAS COUNTY. GIVEN STRONG
INSTABILITY, INCREASING MOISTURE AND MODERATE SHEAR, ANY OF THE
STORMS WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. HOWEVER,
SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS,
BUT THAT WILL BE THE EXCEPTION.

CONVECTION WILL RAPIDLY DIE OFF THIS EVENING AS THINGS STABILIZE
AND THE SHORT WAVE MOVES NORTH. COULD STILL SEE A FEW SHOWERS
OVERNIGHT, BUT POPS ARE MUCH LOWER. MODELS STILL SHOW A GOOD PUSH
OF STRATUS INTO THE UMPQUA (IT NEVER REALLY LEAVES AT MOST OF THE
COAST) AND THAT WILL COOL THINGS DOWN FOR TOMORROW. STRATUS MAY
SPILL OVER THE UMPQUA DIVIDE INTO THE REST OF THE WEST SIDE AS
WELL. THIS WILL LEAD TO A COOL DOWN FOR THE REST OF THE WEST
SIDE, BUT NOT AS DRAMATIC. WE WILL HAVE ENOUGH INSTABILITY AROUND
TOMORROW FOR FEW MORE SHOWERS AND STORMS, MAINLY OVER THE
MOUNTAINS, BUT COVERAGE SHOULD NOT BE MUCH.

A COLD FRONT WILL APPROACH THE COAST ON WEDNESDAY AND WILL MAKE
FOR A WET DAY ON THE WEST SIDE. THIS COMES IN TWO BATCHES, THE
FIRST BEING PRE-FRONTAL SHOWERS (OF WHICH THE MODELS SHOW A
CONSIDERABLE AMOUNT) AND THEN FRONTAL BAND RAIN IN THE LATE
AFTERNOON AND THROUGH THE NIGHT. TEMPERATURES WILL NECESSARILY
COOLER ON WEDNESDAY. LOOKS LIKE A WET NIGHT FOR MOST OF THE
FORECAST AREA WEDNESDAY NIGHT AS THE FRONT MOVES THROUGH. POST
FRONTAL SHOWERS WILL KEEP THURSDAY COOL AND WET. -WRIGHT

.LONG TERM...FRIDAY THROUGH MONDAY...THE MEAN UPPER LEVEL TROUGH
WILL SLOWLY EXIT OUR AREA DURING THE DAY ON FRIDAY. THIS WILL
ALLOW THE PACIFIC RIDGE TO START TO NOSE BACK NORTHWARD ON
SATURDAY. MOST OF THE AREA WILL REMAIN CAUGHT BETWEEN THE TWO
FEATURES AND UNDER PREDOMINANTLY NORTHWEST FLOW. THIS WILL KEEP
OUR TEMPERATURES JUST SLIGHTLY BELOW NORMAL. SHOWERS WILL SLOWLY
TAPER OFF ON FRIDAY AND WILL BE CONFINED PRIMARILY TO THE NW
SLOPES OF THE WEST SIDE AREAS ON SATURDAY. THE GFS WANTS TO PAINT
A BIT MORE RAINFALL THAN THE 12Z/EC ON SATURDAY. AT THIS TIME,
WITH THE RIDGE BUILDING OFFSHORE, HAVE LEANED TOWARDS THE DRIER EC
SOLUTION. ON SUNDAY THE PACIFIC RIDGE BUILDS IN EARNEST AND DRIFTS
JUST ENOUGH EASTWARD TO EXERT A STRONGER WARMING AND DRYING TREND
THROUGH OUR AREA. WE HAVE BUMPED AFTERNOON HIGHS UP A COUPLE OF
DEGREES FRIDAY THROUGH SUNDAY. TEMPERATURES SHOULD BE NEAR NORMALS
ON SATURDAY BEFORE GETTING BACK TO ABOUT 5 DEGREES ABOVE NORMAL ON
SUNDAY. NO MAJOR CHANGES IN THE FORECAST TO START NEXT WEEK. THE
RIDGE REMAINS IN PLACE AND WEAK IMPULSES CONTINUE TO RIDE OVER ITS
PERIPHERY FROM THE NW. THE EXACT STRENGTH AND TIMING OF THESE
IMPULSES COULD TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS
...ESPECIALLY FOR NW FACING SLOPES.

&&

.AVIATION...ONSHORE FLOW WILL KEEP IFR CIGS AT THE COAST THIS
AFTERNOON THROUGH TONIGHT. CIGS COULD WORSEN TO LIFR AFTER
SUNSET. VIS WILL REMAIN IN THE MVFR RANGE THIS AFTERNOON THROUGH
EARLY EVENING BUT THAT COULD COME DOWN TO IFR LATE TONIGHT.
FURTHER INLAND THE AIR MASS IS UNSTABLE AND CUMULONIMBUS CLOUDS
HAVE ALREADY DEVELOPED THIS AFTERNOON. THIS WILL LEAD TO GUSTY
AND ERRATIC WINDS NEAR THE STORMS. CIGS MAY ALSO LOWER TO MVFR
NEAR THE STORMS. THIS EVENING A COLD FRONT IS EXPECTED TO MOVE
INLAND AND EXPECT WIND SHIFT TOWARD THIS EVENING. THE WINDSHIFT
WILL ALSO BRING ONSHORE FLOW INTO THE UMPQUA BASIN...LEADING TO
MVFR CIGS AT KRBG. TOWARD TUESDAY MORNING ONSHORE FLOW COULD SPILL
OVER THE UMPQUA DIVIDE WITH LCL MVFR CIGS DOWN INTO JOSEPHINE AND
JACKSON COUNTIES. IT DOES NOT APPEAR THAT LOW CLOUDS WILL CROSS
THE SISKIYOUS INTO NORTHERN CALIFORNIA.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.
Hazardous weather outlook, Apr 23, 3:08 AM PST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
408 AM PDT MON APR 23 2012

CAZ080>085-ORZ023>031-240800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
408 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE AREA. THE MAIN THREAT FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. BUT THERE IS ALSO
THE POTENTIAL FOR SOME OF THE STRONGEST STORMS TO PRODUCE GUSTY
OUTFLOW WINDS AND HAIL. THUNDERSTORMS WILL DIMINISH TO SHOWERS
LATER TONIGHT AS THE ATMOSPHERE STABILIZES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LIGHTNING...STRONG WIND GUSTS AND HAIL ARE
ENCOURAGED THIS AFTERNOON AND EVENING.

SPILDE

In the hours before

Local storm report, Apr 23, 2:14 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
314 PM PDT MON APR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             3 SSW APPLEGATE         42.22N 123.19W
04/23/2012  E0.25 INCH       JACKSON            OR   TRAINED SPOTTER

            ESTIMATED TO BE PEA SIZED OR SLIGHTLY LARGER. STORM
            PRODUCED AROUND 0.10 INCH OF RAIN.

&&

WOODHEAD

The radar

The Medford radar (KMAX), 130 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
April 23, 3:12 PM PST to 4:00 PM PST
Where
Douglas County, 3.41 mi SW of Dixonville
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
43.171, -123.305

NWS Doppler radar picked up a 3-body scatter spike and a mesocyclone in this thunderstorm at 23/1538 PST. The spike was behind a 65-70 dbz core in a severe thunderstorm. No reports were received, so it is assumed that severe hail fell from this storm.

Thunderstorm Wind, Josephine

When
April 23, 3:31 PM PST to 4:00 PM PST
Where
Josephine County, (Sxt)sexton Summit
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.620, -123.370

The ASOS at Sexton Summit recorded a wind gust to 67 mph as this thunderstorm moved by. The gust was recorded on the 23/1547 PST observation.

Thunderstorm Wind, Douglas

When
April 23, 4:17 PM PST to 4:45 PM PST
Where
Douglas County, Milo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -123.050

A member of the public said that an oak tree was blown down by strong thunderstorm winds onto a car at 1630 PST. This occurred near Milo Oregon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369237, 369238, 369242.